1

I’m a 70-year-old male. I had been using eyeglasses since I was 12 and near-sighted (eventually reaching 20/400 by the time I was 18), and needed bifocals at about 50 y.o.

About 20 years ago I started taking Zoloft. Five years later I noticed I didn’t need bifocals and could read easily without glasses. Still later I noticed an improvement in my near-sightedness. I therefore just used my glasses for work and driving a car. Now my vision is about 20/60, 20/80, a huge improvement since I was 18! The only reason I can think of for the improvement was taking Zoloft every day for 15+ years. Zoloft was the only medication I took during that period.

Could it be that Zoloft has a (unknown before) beneficial side effect concerning vision as one ages? Is there any evidence of this?

  • 1
    Seems very very unlikely and I cannot think of a biological mechanism, but it's hard to find scientific evidence to prove a negative, as I doubt someone would have studied this specific link. On the other hand, early stages of cataracts can produce paradoxical vision improvements. No way for someone on the internet to diagnose - you should speak to your physician or ophthalmologist/optometrist. – Bryan Krause Aug 17 '20 at 17:11
  • 2
    The more likely explanation: aao.org/eye-health/ask-ophthalmologist-q/… – Carey Gregory Aug 17 '20 at 17:23
  • Yeah, according to eye doc at my last exam, I was at an early stage of developing cataracts. Thanks – catsteevens Aug 17 '20 at 17:50
2

While visual changes from cataracts are probably more likely, it is possible that zoloft (generic name sertraline) could be causing your improved viion. It would be very unusual, as much more commonly it causes blurred vision rr double vision.

Visual changes produced by serotonin reuptake inhibitors have become a subject of greater attention in the past few years.

See Antidepressants, Anti-anxiety Meds & Your Eyes https://www.bettervisionguide.com/antidepressants-anti-anxiety-meds-your-eyes/

Monitor the eyes for ocular effects from antidepressants, anti-anxiety medications https://www.eyeworld.org/monitor-eyes-ocular-effects-antidepressants-anti-anxiety-medications

Keep an eye on the SSRI: help avoid possible sight-threatening adverse events https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4723200/

Drugs for the Mind Affect the Eye https://www.reviewofoptometry.com/article/drugs-for-the-mind-affect-the-eye

Ocular Effects of Serotonin Antidepressants https://ww2.health.wa.gov.au/-/media/Files/Corporate/general-documents/WATAG/WAPDC/Serotonin-antidepressants-ocular-effects.ashx

These effects are thought to be mediated through anticholinergic mechanisms for some antideressants (tricyclics and partoxetine especially) as well as via serotonergic mechanisms mediated by 5HT2B/C receptors and 5-HT7 autoreceptors in the iris-ciliary bodies.

sample papers Serotonin-2B/2C Receptors Mediate Bovine Ciliary Muscle Contraction: Role in Intraocular Pressure Regulation https://www.researchgate.net/publication/322691582_Serotonin-2B2C_Receptors_Mediate_Bovine_Ciliary_Muscle_Contraction_Role_in_Intraocular_Pressure_Regulation

[3H]-Serotonin Release from Bovine Iris-ciliary Body: Pharmacology of Prejunctional Serotonin (5-HT7) Autoreceptors

Ciliary muscles are also be effected by catecholamines (norepinephrine or dopamine) , and some neuropeptides such as neuropeptide Y are also active which may be modulated indirectly by serotonin.

Morphologic characteristics of the human ciliary muscle https://www.sciencedirect.com/science/article/abs/pii/S0014483501910127

Anything that can distort your vision could also correct it, if one's underlying ocular abnormality could be normalized through the action of the drug that usually produces burred vision. It would be highly unusual, but not impossible. If you discontinued sertraline or change to a different medication and your vision problems returned, it would provide further evidence of the link. I do not however, at all recommend going off the medication or switchung to a new medication if sertraline in working well for you just to check your vision. It might be work a trip to the ophthalmologist or optometrist to discuss it though, as well as consider other causes.

  • Thanks for the info. A couple years ago my doctor switched me to citalopram. As I understand it, citalopram is another SSRI. The thing is, my vision is still fine; it may have even improved even more since the switch. After reading your links, now I'm nervous about SSRIs :). I do have problems with dry eyes to an extent. – catsteevens Aug 18 '20 at 15:33
  • Sorry for the delay getting back on this. Citalopram is another SSRI. It, and its left handed version (see chirality, which is a whole new kettle of fish) escitalopram, are the most selective SSRI's available. This isn't formal medical advice, ask your doctor (and all those legalities) but I wouldn't worry too much about ocular effects from SSRIs. Unlike the older tricyclics, they tend to be mild. Those papers are really about keeping the possibility in mind so you don't miss it if it happens, not an avoid these meds because they do a horrible thing warning. – DrRadium Sep 28 '20 at 12:08

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.